Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 228, NWS Tallahassee, FL

July 13, 2017Bay County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 13, 2017, 7:29 PM CDT for Bay County, Jackson County, Washington County, Florida. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 7:29 PM CDT (00:29 UTC)
Expired
Jul 13, 2017, 7:46 PM CDT
In force
17 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bay County, FL, Jackson County, FL, Washington County, FL

The radar

The Eglin Afb radar (KEVX), 54 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:36 PM CDTTSTM WND DMG3 Wnw Cottondale Airpor, FLREPORT OF TREES AND POWERLINES DOWN ON HWY 90

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

465 
WUUS52 KTAE 140029
SVRTAE
FLC005-063-133-140115-
/O.NEW.KTAE.SV.W.0228.170714T0029Z-170714T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
729 PM CDT THU JUL 13 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Western Jackson County in the Panhandle of Florida...
  Northeastern Bay County in the Panhandle of Florida...
  Eastern Washington County in the Panhandle of Florida...

* Until 815 PM CDT

* At 729 PM CDT, severe thunderstorms were located along a line
  extending from 9 miles northwest of Marianna to 16 miles southeast
  of Vernon, moving west at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Chipley, Graceville, Bradford, Cottondale, Alford, Wausau,
  Campbellton, Richter Crossroads, Porter Lake, Jacobs, Bahoma,
  Compass Lake, Ellaville, Jacob City, Chipley Municipal Airport,
  Orange Hill, Kynesville, Ridgetop, Steele City and Gilberts Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tallahassee.

&&

LAT...LON 3100 8549 3100 8537 3096 8524 3049 8542
      3047 8565
TIME...MOT...LOC 0029Z 099DEG 11KT 3089 8533 3051 8546 

HAIL...<.75IN
WIND...60MPH
 
$$

18-WOOL
1 follow-up statement
961 
WWUS52 KTAE 140046
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
746 PM CDT THU JUL 13 2017

FLC005-063-133-140056-
/O.CAN.KTAE.SV.W.0228.000000T0000Z-170714T0115Z/
Jackson FL-Bay FL-Washington FL-
746 PM CDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JACKSON...NORTHEASTERN
BAY AND EASTERN WASHINGTON COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tallahassee.

LAT...LON 3100 8549 3100 8537 3096 8524 3049 8542
      3047 8565
TIME...MOT...LOC 0043Z 099DEG 11KT 3090 8538 3052 8551 

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:25 PM CDT, 4 minutes earlier.

Area forecast discussion, Jul 13, 7:25 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
825 PM EDT Thu Jul 13 2017

.NEAR TERM [Through Tonight]...

An area of thunderstorms continues to move west across the FL
panhandle and SE Alabama. Expect these storms to clear the area
over the next several hours with light rain behind the
thunderstorms. Model guidance shows convection initiating
offshore around 08Z overnight, with the highest chances to the
west. Lows tonight will be in the mid 70s.

&&

.PREV DISCUSSION [725 PM EDT]...

.SHORT TERM [Friday Through Saturday Night]...

The western extent of the Bermuda Ridge will build across our
forecast area Friday, extending from the surface to the upper
levels. Mid-layer drying/subsidence associated with this feature
will limit the coverage of deep moist convection across our region,
with the greatest chance of rain across the FL Panhandle (30-40%
PoP) where there will still be adequate moisture. Elsewhere PoPs
will be 20% or less. An upper trough will begin to develop across
much of the eastern CONUS Saturday and Saturday night, and a
weakening surface cold front will stall across north-central GA
and AL. While we don't expect any synoptic scale forcing from the
trough, the prevailing wind field we be altered in such a way as
to increase deep-layer moisture somewhat across our region, and
shift the sea breeze circulation so that the rain chances will be
near average (30-40%) and fairly evenly distributed across the
area. It will be warm this weekend, with high temperatures in the
mid 90s and lows in the mid 70s.

.LONG TERM [Sunday Through Thursday]...

A mean deep-layer trough will be the main synoptic feature across
much of the Southeast, with moist southwest winds expected across
our forecast area. This is typically a favorable environment for the
development of scattered to numerous daytime thunderstorms as the
sea breeze fronts form and move inland. PoPs will be in the 30-50%
range (highest south) each afternoon, with slight rain chances
overnight. Temperatures will be near average with lows in the 70s
and highs in the lower to mid 90s.

.AVIATION [Through 00Z Saturday]... An area of showers and
thunderstorms continues to push west this evening. VCTS will be
possible at DHN, ECP, ABY and TLH for the next several hours. MVFR
conditions are expected around sunrise at VLD, otherwise VFR will
prevail.

.MARINE...

With a high pressure ridge near and north of the marine area, the
prevailing winds through Saturday will be east to southeast less
than 15 knots, with seas 3 feet or less. As the ridge becomes
centered over the coastal waters Sunday and Monday, winds will
become south to southwest 5 to 10 knots, with sea 2 feet or less.

.FIRE WEATHER...

There are no fire weather concerns for the next several days.

.HYDROLOGY...

A typical summertime pattern is expected, with locally heavy rains
possible, but organized heavy rain that would lead to river flooding
or flash flooding is unlikely.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  94  74  94  74 /  30  20  10  40  10
Panama City   77  90  77  90  77 /  40  40  10  30  10
Dothan        75  94  74  94  74 /  40  40  10  30  20
Albany        75  95  75  94  74 /  20  20  10  30  20
Valdosta      74  95  74  95  74 /  20  20  10  30  20
Cross City    74  94  74  94  74 /  30  20  10  20  10
Apalachicola  77  90  77  90  77 /  40  40  20  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Weston
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Weston
MARINE...Fournier
FIRE WEATHER...Weston
HYDROLOGY...Fournier

In the hours before

Local storm report, Jul 13, 6:05 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
705 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     2 E HAVANA              30.63N 84.39W
07/13/2017                   GADSDEN            FL   911 CALL CENTER

            REPORT OF A TREE DOWN NEAR HAVANA

&&

RH
Local storm report, Jul 13, 6:06 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
706 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     TSTM WND DMG     2 W SCOTLAND            30.58N 84.46W
07/13/2017                   GADSDEN            FL   911 CALL CENTER

            REPORT OF A TREE DOWN NEAR SCOTLAND

&&

RH
Local storm report, Jul 13, 6:09 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
709 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     5 NNE QUINCY AIRPORT    30.66N 84.56W
07/13/2017                   GADSDEN            FL   911 CALL CENTER

            REPORT OF A TREE DOWN NEAR ATTAPULGUS HWY

&&

RH
Local storm report, Jul 13, 6:11 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
711 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     5 NE QUINCY AIRPORT     30.63N 84.51W
07/13/2017                   GADSDEN            FL   911 CALL CENTER

            REPORT OF A TREE DOWN ON MILLIGAN RD

&&

RH
Local storm report, Jul 13, 6:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
733 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 SSW CENTERVILLE       30.54N 84.19W
07/13/2017                   LEON               FL   911 CALL CENTER

            TREE DOWN AT JAMAICA CT. AND PIMLICO DR.

&&

EWESTON
Local storm report, Jul 13, 6:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 PM EDT THU JUL 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     ESE BRADFORDVILLE       30.56N 84.21W
07/13/2017                   LEON               FL   911 CALL CENTER

            TREE DOWN AT VELDA DAIRY ROAD AND VELDA DAIRY DRIVE

&&

EWESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningTAEJackson29 min
Jul 14, 6:13 AM CDTSpecial Marine WarningTAE47 min
Jul 14, 11:09 AM CDTSpecial Weather StatementTAEBay51 min
Jul 14, 11:15 AM CDTSpecial Weather StatementTAEBay45 min
Jul 14, 11:33 AM CDTSevere Thunderstorm WarningTAEBay, Walton, Washington42 min
Jul 14, 11:38 AM CDTSpecial Marine WarningTAE97 min
Jul 14, 12:03 PM CDTSevere Thunderstorm WarningTAEHolmes, Walton, Washington57 min
Jul 14, 12:56 PM CDTSpecial Weather StatementTAEHolmes49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.